Alert archive / Michigan / Gale Watches in 2021
Gale Watch 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Nov 22, 2021, 3:56 PM EST. It took effect at Nov 23, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 22, 2021, 3:56 PM EST (20:56 UTC)
- In effect from
- Nov 23, 2021, 7:00 PM EST
- Expired
- Nov 22, 2021, 9:53 PM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
554 WHUS73 KGRR 222056 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 356 PM EST Mon Nov 22 2021 LMZ845>849-230500- /O.CON.KGRR.SC.Y.0096.000000T0000Z-211123T0900Z/ /O.NEW.KGRR.GL.A.0011.211124T0000Z-211125T0000Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 356 PM EST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... * WHAT...For the Small Craft Advisory, northwest winds 10 to 20 knots and waves 3 to 5 feet. For the Gale Watch, south gales to 40 knots and waves of 7 to 10 feet possible. * WHERE...South Haven to Manistee. * WHEN...For the Small Craft Advisory, until 4 AM EST Tuesday. For the Gale Watch, from Tuesday evening through Wednesday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Northwest winds will gradually taper off overnight and waves will subside. A lull in the activity is expected on Tuesday before winds and waves ramp up significantly Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LMZ844-230500- /O.CON.KGRR.SC.Y.0096.000000T0000Z-211123T0900Z/ St Joseph to South Haven MI- 356 PM EST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds and waves will remain a hazard to smaller craft into tonight before subsiding overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
065 WHUS73 KGRR 230253 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 953 PM EST Mon Nov 22 2021 LMZ845>849-231100- /O.CON.KGRR.SC.Y.0096.000000T0000Z-211123T0900Z/ /O.UPG.KGRR.GL.A.0011.211124T0000Z-211125T0000Z/ /O.NEW.KGRR.GL.W.0018.211124T0000Z-211125T0000Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 953 PM EST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... ...GALE WARNING IN EFFECT FROM 7 PM TUESDAY TO 7 PM EST WEDNESDAY... * WHAT...For the Gale Warning, south winds 20 to 30 knots with gusts up to 40 knots and waves 6 to 12 feet expected. For the Small Craft Advisory, northwest winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...South Haven to Manistee. * WHEN...For the Gale Warning, from 7 PM Tuesday to 7 PM EST Wednesday. For the Small Craft Advisory, until 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ844-230900- /O.CON.KGRR.SC.Y.0096.000000T0000Z-211123T0900Z/ St Joseph to South Haven MI- 953 PM EST Mon Nov 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Nov 22, 3:38 PM EST, 18 minutes earlier.
Area forecast discussion, Nov 22, 3:38 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
338 PM EST Mon Nov 22 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Monday)
Issued at 338 PM EST Mon Nov 22 2021
- Quiet weather expected tonight through Wednesday -
Ridging will provide mainly clear and cold conditions tonight with
lows dipping towards 20 inland. Highs on Tuesday will rise to
around 40 which is a bit below normal. Winds crank up out of the
south for Tuesday night into Wednesday so near normal lows on
Tuesday night will rise to above normal highs on Wednesday. Normal
highs this time of year are low to mid 40s and we will push to
near 50 on Wednesday. A noticeable wind will be felt on Tuesday
night at 10-15 mph. A bigger increase will be felt on Wednesday as
mixing provides a south 15-30 mph wind with some gusts of 30+ mph
expected. Not Wind Advisory criteria but it will be noticeably
windy.
- Cold front sweeps through on Thanksgiving with rain to snow -
A cold front will sweep through the area Wednesday night into
Thanksgiving day. Some rain will break out along the front
Wednesday night and continue into Thanksgiving. The rain will be
more concentrated across Southern Lower Michigan. The
precipitation should be a cold rain Wednesday night into
Thanksgiving morning. The precipitation will transition from rain
to snow on Thanksgiving, especially during the afternoon. The
synoptic scale precipitation with the front should mainly be rain,
with the snow coming more from the lake effect variety. The lake
effect looks to mainly be light, with an inch or two of snow
possible. Any travel impacts would not come until Thursday night
when temperatures fall below freezing and into the 20s.
- Low confidence in forecast details beyond Friday
Model disparity continues late in the work week and into next
weekend. The Canadian, GFS and ECMWF all have a different
evolution to the pattern especially when in comes to the surface.
The Canadian has a fairly strong low moving through the Great
Lakes at the same time the GFS has ridging. At this point our
forecast is mainly dry with only small 20 percent pops into next
weekend. We remain cold enough for lake effect snow production
through this time frame if we can get a shortwave aloft to
interact with the lake, which looks to potentially occur Saturday
night into Sunday.
Bottom line, nothing too significant through the entire 7 day
forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM EST Mon Nov 22 2021
Confidence is high in VFR conditions for this 24-h TAF period.
Latest visible satellite loop reveals lake-enhanced stratocumulus
layer downwind of Lake Michigan. The 12z GRB sounding--broadly
representative of the upstream airmass--was very dry at low
levels. Thus, not surprisingly, the aforementioned stratocumulus
layer over the area is shallow and also rather sparse, especially
inland. Expect this layer to persist through the evening, perhaps
yielding VFR cigs at MKG. However, the approach of a low-level
ridge axis overnight and the very dry low levels suggest that
these lake-enhanced clouds will not be impactful.
Low-level winds will diminish after sunset, then back on Tue as
southwesterly flow commences.
&&
.MARINE...
Issued at 338 PM EST Mon Nov 22 2021
A Small Craft Advisory (SCA) remains in effect through 400am
tonight with northwest winds of around 20 knots continuing into
the evening hours. Both winds and waves subside overnight and we
think the 400am expiration time looks good.
A brief lull in the wind and waves on the big lake will occur from
early Tuesday morning through Tuesday afternoon. We have decided
to issue a Gale Watch for areas north of South Haven from Tuesday
evening through Wednesday evening as strong south flow takes hold.
The peak in the winds look to be centered around Wednesday
morning, when 50+ knots is noted over the water at about 1500
feet. Not thinking this mixes to the surface, but we certainly
will be blowing gales. Waves will likely hit the 10-12 foot range
at the peak of the gale north of Holland.
A cold front will sweep across the lake Wednesday night with
northwest winds of 15-30 knots expected Thursday into early Friday
morning. SCA conditions are expected Wednesday night through
Friday. A rough week on Lake Michigan for sure.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Tuesday evening through Wednesday evening for
LMZ845>849.
Small Craft Advisory until 4 AM EST Tuesday for LMZ844>849.
&&
DISCUSSION...Duke
AVIATION...Kenyon
MARINE...DukeHazardous weather outlook, Nov 22, 3:53 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 353 AM EST Mon Nov 22 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 353 AM EST Mon Nov 22 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-230900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 353 AM EST Mon Nov 22 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gale force winds from the northwest will gradually subside this morning, but conditions will still be hazardous to small craft into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Conditions will be hazardous to smaller craft much of this week, Tuesday night through the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 5:00 AM EST | Small Craft Advisory | GRR | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.